Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

August 3, 2016Colleton County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 3, 2016, 5:51 PM EDT for Colleton County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:51 PM EDT (21:51 UTC)
Expired
Aug 3, 2016, 6:15 PM EDT
In force
24 min
Issued by
NWS Charleston, SC

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS82 KCHS 032151
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT WED AUG 3 2016
 
SCZ043-050-032215-
INLAND COLLETON SC-CHARLESTON SC-
551 PM EDT WED AUG 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 615 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COTTAGEVILLE...OR 9 MILES EAST OF
WALTERBORO...MOVING WEST AT 15 MPH.

  HAZARD...EXCESSIVE CLOUD TO GROUND LIGHTNING. 

  IMPACT...ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE INDOORS 
           IMMEDIATELY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COTTAGEVILLE...JACKSONBORO AND ROUND O. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3293 8040 3291 8041 3289 8039 3288 8040
      3286 8040 3285 8032 3273 8035 3284 8066
      3297 8057
TIME...MOT...LOC 2151Z 095DEG 13KT 3288 8050 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:57 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 3, 3:57 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
357 PM EDT WED AUG 3 2016

.SYNOPSIS...
A weak cold front will stall over or just north of the region
tonight through Thursday before dissipating by Friday. The area
will then become situated between an inland trough and Atlantic
high pressure this weekend. A cold front could push into the
region from the north early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Through this evening: Coverage of showers/thunderstorms has
remained more sparse than expected. Accordingly, lowered pops to
chance for scattered showers/thunderstorms through the evening.
Unusually high PWAT values around 2.3 inches and relatively slow
thunderstorm propagation will support high precipitation
efficiency and a threat for locally excessive rainfall. The severe
threat will remain low, although a brief/damaging wet microburst
event cannot be completely ruled out, especially if/where
boundary/cell interactions occur where MLCape values 1500-2500
J/kg exist across southern/western counties into early evening.

Rest of tonight: a weak cold front will most likely stall
north/east of Savannah River. Additional scattered
showers/thunderstorms could continue to develop near this
stationary front, and another surge of convection cannot be ruled
out late tonight. Farther south, the moist environment and
mesoscale boundaries could continue to support isolated/scattered
showers/thunderstorms through the night.

The probability for fog/stratus will increase overnight,
especially along/north of the stationary front. Forecast
uncertainty regarding evening rainfall and the eventual position
of the stationary front precluded a mention of fog for now, but we
will continue to assess.

Otherwise, expect typical low temps in the 70s tonight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday and Thursday night: Aloft a ridge will be over the southern
plains while a disturbance slowly moves eastward, over the OH and TN
valleys. At the surface, a weak low will be off the NC coast. A weak
front connected to this low will stretch westward and cross over our
area. PWATs are above normal for this time of year, approaching
2.3". Temperatures may barely reach 90 degrees in some spots due to
cloud cover in the morning and afternoon. As far as lift, the front
appears to be the primary focus. But it is a weak front.
Additionally, it's hard to determine how big of a role the sea
breeze may play along with differential heating resulting from any
breaks in the clouds. The models insist lots of convective coverage,
so we continue to have POPS around 60%. But there remains
uncertainty on exactly where and when the best threat of showers and
thunderstorms will be. The severe weather threat is low due to weak
lapse rates, lack of mid-level dry air (which is keeping DCAPEs
low), and weak to moderate CAPEs. Very weak low and mid level winds
will equate to very slow storm motions. As a result, the Weather
Prediction Center is keeping our area in a marginal risk for
excessive rain. Locally heavy rainfall is the main impact expected
from thunderstorms. Overnight, showers and thunderstorms could
develop at just about anytime. The highest POPs are over the
coastal waters with chance POPs everywhere else.

Friday through Saturday: Aloft the pattern will slowly evolve to
feature a baggy trough across Georgia and the Carolinas. At the
surface, the weak front will dissipate and the pattern will return
to a trough inland and subtropical high to the east by Saturday.
Friday could be the day with the highest coverage with overall
conditions similar to Thursday. Saturday could bring lower rain
chances as the best belt of moisture slips offshore. However,
overall forecast confidence for Friday and Saturday is low due to
the subtle nature of the associated features.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Through the long term period, the upper ridge is expected to
gradually become better established across the forecast area,
especially into early next week. The last several models runs have
shown a weak upper low developing somewhere in the northeast Gulf of
Mexico and meandering around the northern Gulf through the end of
the period. This would result in a weak surface wave in this area,
but it should stay well south of the forecast area. Instead, another
front could approach from the north, become nearly stationary, and
then eventually dissipate. As such, at least chance PoP's will be
needed in the forecast with the presence of this feature.
Temperatures are progged to be at or above normal through the period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Per current/expected trends, downgraded tempo groups to VCTS
at KCHS and KSAV until around 23Z. Will continue to assess
convective trends and will amend TAFs as needed. Outside any
thunderstorms, VFR this afternoon through at least this evening.

Additional convection could occur near the terminals after
midnight, especially at KCHS, but probabilities remain too low to
include at this time. Also, late night stratus could produce IFR
or lower conditions especially where rainfall occurs and/or if a
weak cold front stalls near the terminals.

Extended Aviation Outlook: Brief flight restrictions are possible,
mainly in afternoon/evening showers/thunderstorms. Otherwise, VFR
will prevail.

&&

.MARINE...
Tonight: The sea breeze will prevail outside thunderstorms into
this evening. Then, a weak cold front will stall over or close
to SC waters later this evening, and the resulting weak pressure
gradient will support variable winds less than 10 kt. Across GA
waters, the S/SW gradient could tighten a bit, but winds should
remain less than 20 knots. Seas will range from 2-4 ft near shore
waters to 4-5 ft beyond 20 nm and will include a significant 9-10
second swell from the ESE.

A weak front hovering over or just north of our waters will allow
mainly southerly winds in the 10-15 kt range Thursday and Friday.
Periods of stronger winds are possible along the land/sea interface
with the development of the afternoon/evening sea breeze. Over the
weekend our waters will return to being situated between Atlantic
high pressure and an inland trough, which will favor southwest
winds. Seas will be 2-4 feet through the weekend.

Rip Currents: Into this evening, the beaches will continue
to experience a 2-3 foot swell every 9-10 seconds, and that along
with onshore winds and astronomical influences from the recent new
moon will continue to support a moderate risk of rip currents.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...MS
LONG TERM...
AVIATION...MS/SPR
MARINE...MS/SPR
Hazardous weather outlook, Aug 3, 3:35 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT WED AUG 3 2016

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
041945-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
335 PM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN...SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL AND LOCALIZED FLOODING THURSDAY THROUGH FRIDAY. WHILE
EXCESSIVE RAINFALL WILL BE POSSIBLE AT ANY TIME...THE HIGHEST
PROBABILITY FOR LOCALIZED FLOODING WILL OCCUR DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-041945-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
335 PM EDT WED AUG 3 2016

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIP CURRENTS...LINGERING SWELL ENERGY AND ASTRONOMICAL FACTORS
COULD ONCE AGAIN RESULT IN A ELEVATED RISK OF RIP CURRENTS FOR
THURSDAY.

HEAVY RAIN...SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL AND LOCALIZED FLOODING THURSDAY THROUGH FRIDAY. WHILE
EXCESSIVE RAINFALL WILL BE POSSIBLE AT ANY TIME...THE HIGHEST
PROBABILITY FOR LOCALIZED FLOODING WILL OCCUR DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-041945-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
335 PM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:13 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT WED AUG 3 2016

GAZ117-138>141-031945-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-COASTAL BRYAN GA-
INLAND LIBERTY GA-COASTAL LIBERTY GA-
313 PM EDT WED AUG 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND BRYAN COUNTIES UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARRIS NECK...OR 20 MILES SOUTH OF RICHMOND
HILL...MOVING EAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HARRIS NECK...ST. CATHERINES ISLAND...HALFMOON LANDING AND SHELLMAN
BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHES ARE ESPECIALLY DANGEROUS DURING THUNDERSTORMS BECAUSE
LIGHTNING WILL USUALLY STRIKE THE TALLEST OBJECT IN THE VICINITY.
MOVE OFF BEACHES AND GET IN A STURDY STRUCTURE OR AUTOMOBILE
IMMEDIATELY. MANY PEOPLE HAVE BEEN KILLED BY LIGHTNING ON BEACHES IN
THE SOUTHEASTERN UNITED STATES.

&&

LAT...LON 3155 8132 3169 8134 3174 8121 3172 8118
      3171 8113 3172 8113 3171 8110 3162 8110
      3155 8114 3154 8114
TIME...MOT...LOC 1912Z 251DEG 13KT 3164 8125
Special weather statement, Aug 3, 5:34 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
534 PM EDT WED AUG 3 2016

SCZ047-048-051-032200-
BEAUFORT SC-COASTAL JASPER SC-INLAND JASPER SC-
534 PM EDT WED AUG 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES UNTIL 600 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLD HOUSE...OR 8 MILES SOUTHEAST OF
RIDGELAND...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PORT ROYAL...LAUREL BAY...SHELL POINT...OLD HOUSE...LEMON ISLAND AND
BURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3251 8081 3237 8072 3233 8094 3246 8097
TIME...MOT...LOC 2134Z 066DEG 11KT 3243 8085
Special weather statement, Aug 3, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT WED AUG 3 2016

SCZ043-050-032215-
INLAND COLLETON SC-CHARLESTON SC-
551 PM EDT WED AUG 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 615 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COTTAGEVILLE...OR 9 MILES EAST OF
WALTERBORO...MOVING WEST AT 15 MPH.

  HAZARD...EXCESSIVE CLOUD TO GROUND LIGHTNING.

  IMPACT...ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE INDOORS
           IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COTTAGEVILLE...JACKSONBORO AND ROUND O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3293 8040 3291 8041 3289 8039 3288 8040
      3286 8040 3285 8032 3273 8035 3284 8066
      3297 8057
TIME...MOT...LOC 2151Z 095DEG 13KT 3288 8050

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:45 AM EDTSpecial Marine WarningCHS2 hr
Aug 3, 5:34 PM EDTSpecial Weather StatementCHSBeaufort26 min
Aug 3, 3:13 PM EDTSpecial Weather StatementCHSMcIntosh32 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.